Feeling somewhat tired and stressed from the previous day’s activities I had to drag myself from bed and prepare for work.
What if I told you an overloaded vehicle is not something with 2, 3 or 4 wheels..keep reading to find out.
Seated at the office listening to a music piece on the radio, the support staff beckoned to me that Mr John was here for his blood glucose check.
Mr John is a retired 55-year-old man. He has a 7-years history of type 2 diabetes. He had fasting blood glucose records indicating values of 117–125 mg/dl 5years ago, which were described to him as indicative of “borderline diabetes.” He also remembered past episodes of nocturnal(frequent passing Iut urine at night) which he attributed to his large appetite for unhealthy meals. He was advised to lose weight but no significant result was seen and no further action was taken.
He was referred by his family physician to the teaching hospital in port Harcourt, Mr John presents with recent weight gain, poor diabetes control, and foot pain. He has been trying to lose weight and increase his exercise for the past 6 months without success. He had been started on metformin 1g every 12 hours and glibenclamide 5mg in the morning but had stopped taking it because of dizziness, often accompanied by sweating and a feeling of mild agitation, in the late afternoon. He recently relocated close to the pharmacy where I am a superintendent pharmacist for proximity to the hospital.
It was on a routine check-up that I discovered his blood sugar was poorly controlled as the readings I got for the 4 times I checked in 2 weeks ranged between 166 and 184 Mg/dl. I placed him on a diet consisting of more vegetables, moderate fat, carbohydrate and protein. Due to the symptoms, he felt from the previous medication his drugs were changed from glibenclamide to Gliclazide 30mg twice daily by his physician; a second-generation sulfonylurea(it helps the body secrets the hormone that aids in glucose uptake(insulin)). I counselled him to ensure he takes It 30 mins before he eats and metformin(which helps the body’s sensitivity to insulin, like a door attendant that opens the door for visitors or party guests) should be taken alongside his meals.
This was exactly 3months since his meds were changed and he was back to check his sugar level. His left thumb was sterilized using a swab( cotton wool infused in alcohol) pricked with a lancet and his blood was placed on the tip of the Accu-chek glucometer strip…the I got was wonderful, 126mg/dl (normal range: 70-100)..as against 166mg/dl we got 3 months ago.
I picked up my phone and made a quick call, 1hr later we were interrupted by the amazing conversation about how Mr John took his medication faithfully..and also adhered strictly to the diet plan. The quick call I made was to Mrs Abigail a lab scientist at Mango diagnostic laboratory. I had called her to come to take Mr john’s blood sample for a test known as glycated haemoglobin ( this test will say how well controlled his sugar has been in the past 3 months) was collected, I told him what it meant and I saw the happiness in his eyes go away.
Mr John, I hope you have not overloaded your vehicle. I asked, and he said what does that even mean?
The vehicle is your blood carrying blood as well as nutrients to where they are needed. when diabetes sets in, other passengers, in this case, glucose comes on board. Taking your drug as prescribed and also dieting helps remove these passengers so that the vehicle may efficiently deliver what it wants to( I.e oxygen, important electrolytes like potassium, calcium and even sodium, as well as some micro and macronutrients that the body needs for survival and proper functioning).
When you do not take your drugs for a long time glucose gets accumulated and overloaded in your vehicle, this could delay your blood delivery of oxygen to another part where they are needed, and when these cells are deficient in these nutrients for a long time, they die and your start having issues like retinopathy( death of the eye cells which may impair your vision), nephropathy(death of an important system in the body which may lead to kidney disease), neuropathy(dead of nerve cells, you may start feeling some tingling and numbing sensation around the extremities of your feet and hands) and the list is endless. Now your vehicle is overloaded, you took your drugs just a few days or probably just his morning. You only succeeded in removing someone from the seat..and hence what the glucometer detected, unknowingly to you the back is still very much filled up and that’s what the glycated haemoglobin test will show us.
The Good news is we can unload your vehicle. But we will do it gradually.
Post credit: Pharm Gift Ihunwo
This Post Has One Comment
Pingback: The overloaded vehicle – Healthy choice
Comments are closed.